Alert archive / Tennessee / Special Weather Statements in 2018

Special Weather Statement, NWS Nashville, TN

May 31, 2018DeKalb County, Tennessee

NWS Nashville, TN issued this special weather statement at May 31, 2018, 7:13 PM CDT for DeKalb County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 7:13 PM CDT (00:13 UTC)
Expired
May 31, 2018, 8:00 PM CDT
In force
47 min
Issued by
NWS Nashville, TN

County DeKalb County, TN

The radar

The Nashville radar (KOHX), 88 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2231 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2231 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WWUS84 KOHX 010013
SPSOHX

Special Weather Statement
National Weather Service Nashville TN
713 PM CDT THU MAY 31 2018
 
TNZ063-064-078-010100-
Cannon TN-De Kalb TN-Warren TN-
713 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE KALB...NORTHERN
WARREN AND NORTHEASTERN CANNON COUNTIES UNTIL 800 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodbury, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Smithville, Woodbury and Rock Island State Park. 

LAT...LON 3605 8568 3592 8566 3590 8565 3589 8567
      3589 8564 3588 8564 3585 8567 3585 8563
      3583 8565 3583 8568 3582 8564 3580 8562
      3575 8561 3574 8604 3592 8606
TIME...MOT...LOC 0012Z 253DEG 16KT 3584 8600 

$$

Barnwell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at May 31, 6:41 PM CDT, 32 minutes earlier.

Area forecast discussion, May 31, 6:41 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
641 PM CDT Thu May 31 2018

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Currently storms are making their way across the mid state.
Several storms throughout the morning and early afternoon hours
have become strong and produced small hail, brief heavy downpours
and plenty of lightning. Surface based CAPE values have been great
in fueling the storms, but small shear values have kept them
short-lived and disorganized. Expect activity this afternoon to
continue to be strong with an isolated severe storm possible.

This evening CAPE values will continue to be 2000 to 3000 j/kg
with shear in a more optimal range of 40 to 50 knots over our
northwest counties and western Kentucky. Taking this into account,
we're still expecting a more robust wave of strong to severe
storms to organize this evening (a little later than previous
model runs had suggested) and push southeast out of Kentucky and
into Middle Tennessee. The best timing looks to be after 7pm for
extreme northern Middle Tennessee counties. High winds and hail
will remain the main threats with this evening's wave. This line
should weaken as it will be moving into a less sheared and
slightly more stable environment over eastern and southern
portions of our areas. While this evening's wave should contain
the bulk of our severe potential, the chances for strong
thunderstorms will continue after midnight and into the early
morning hours on Friday. Shear will drop off to 20 to 30 knots and
CAPE values are expected to fall to around 1500 j/kg overnight,
so any storms after 1AM should be sub severe. Thunderstorm chances
will linger into Friday as the upper trough axis swings through
the Tennessee River Valley. Scattered showers and thunderstorms
will diminish from west to east as the day progresses.

Friday night and Saturday will bring a brief break in storm
chances. However, it will still be warm and muggy with highs in
the upper 80s and dewpoints in the low 70s in many areas on
Saturday afternoon. Precip chances will increase on Saturday
evening with the approach of a frontal boundary. Could see some
strong to severe storms as the front pushes through the mid-state
overnight Saturday night. Instability is marginal, but the front
should provide enough lift to produce some strong winds and hail
through the early morning hours on Sunday.

After the front passes on Sunday afternoon the forecast finally
starts to dry out. Dewpoints are expected to find the 50s and 60s
and stay there through mid week next week. Temperatures will be
around normal with highs in the low to mid 80s and overnight lows
in the low 60s. There is an upper low that threatens to bring a
chance of rain next Tuesday, but kept low pops in the forecast for
now as models show it staying to our north and east as it dips
south.

&&

.AVIATION...
00Z TAF DISCUSSION.

Scattered showers and thunderstorms are currently impacting
northeastern portions of the CWA. These storms will impact KCSV
in the next few hours; VFR conditions at all other terminals.
Another round of showers and thunderstorms are possible tomorrow
morning moving southwestward. Storm should arrive at KCKV by 06Z,
KBNA/KMQY by 07Z, and KCSV by 11Z. MVFR cigs and vis are possible
during these showers and storms. After these storms, VFR
conditions will return to all terminals.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........MacDonald
Hazardous weather outlook, May 31, 3:38 PM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
338 PM CDT Thu May 31 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-012045-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
338 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe storms in areas mainly to the
north and west of Nashville during the late evening, with a slight
risk across most of the remainder of Middle Tennessee. Strong storms
will continue overnight. The primary risks are large hail, damaging
straight-line winds, and localized flash flooding during the heaviest
storms. There is a low risk of tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a marginal to slight risk of severe storms again Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening.

Rose

In the hours before

Local storm report, May 31, 6:40 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
640 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 N HARTSVILLE          36.40N  86.16W
05/31/2018  E0.75 INCH       TROUSDALE          TN   PUBLIC

            DIME SIZE HAIL REPORT.

&&

EVENT NUMBER OHX1800101

FBORDEN
Special weather statement, May 31, 6:41 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
641 PM CDT THU MAY 31 2018

TNZ029>032-064-010030-
Putnam TN-Trousdale TN-De Kalb TN-Jackson TN-Smith TN-
641 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHERN DE KALB...
WESTERN JACKSON...SOUTHEASTERN TROUSDALE AND SOUTHWESTERN PUTNAM
COUNTIES UNTIL 730 PM CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carthage, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carthage, Gainesboro, Gordonsville, Hickman, South Carthage,
Alexandria, Center Hill Lake, Whitleyville, Dixon Springs, Granville,
Pleasant Shade and Edgar Evans State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3649 8566 3603 8567 3608 8606 3612 8607
      3614 8608 3619 8610 3620 8609 3621 8610
      3623 8611 3626 8612 3627 8612 3627 8613
      3635 8615 3642 8591 3641 8583 3644 8582
TIME...MOT...LOC 2341Z 264DEG 23KT 3626 8602

Barnwell
Special weather statement, May 31, 6:46 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
646 PM CDT THU MAY 31 2018

TNZ032-064-010030-
Putnam TN-De Kalb TN-
646 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB AND SOUTHWESTERN PUTNAM
COUNTIES UNTIL 730 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Watertown, or 10 miles northwest of Smithville,
moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Smithville, Alexandria, Dowelltown, Liberty, Center Hill Lake and
Edgar Evans State Park.

LAT...LON 3591 8566 3594 8598 3596 8601 3602 8604
      3603 8604 3605 8605 3606 8605 3608 8606
      3608 8601 3609 8601 3609 8600 3610 8598
      3611 8593 3610 8591 3611 8589 3609 8587
      3612 8585 3615 8567
TIME...MOT...LOC 2346Z 258DEG 24KT 3604 8599

Barnwell
Local storm report, May 31, 6:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
647 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     LIGHTNING        2 NW OAKLAND            36.29N  86.38W
05/31/2018                   WILSON             TN   EMERGENCY MNGR

            LIGHTNING STRUCK A 20X50 SHED WITH DAMAGE TO NEAR BY
            HOUSE. DAMAGE TO HOUSE ESTIMATED AT ~6K.

&&

EVENT NUMBER OHX1800102

FBORDEN
Special weather statement, May 31, 7:11 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
711 PM CDT THU MAY 31 2018

TNZ032>034-065-066-010100-
Putnam TN-Cumberland TN-Fentress TN-Overton TN-White TN-
711 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OVERTON...
CUMBERLAND...NORTHEASTERN WHITE...SOUTHEASTERN PUTNAM AND
SOUTHWESTERN FENTRESS COUNTIES UNTIL 800 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monterey, or 11 miles southeast of Cookeville, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Crossville, Sparta, Fairfield Glade, Monterey, Crab Orchard, Pleasant
Hill, Lake Tansi, Cumberland Mountain State Park, Slate Springs and
Clarkrange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3578 8489 3577 8490 3594 8552 3622 8537
      3620 8491 3619 8491 3618 8490 3615 8491
      3613 8487 3608 8483 3609 8483 3609 8481
TIME...MOT...LOC 0011Z 277DEG 27KT 3606 8533

Barnwell
Special weather statement, May 31, 7:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
713 PM CDT THU MAY 31 2018

TNZ063-064-078-010100-
Cannon TN-De Kalb TN-Warren TN-
713 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE KALB...NORTHERN
WARREN AND NORTHEASTERN CANNON COUNTIES UNTIL 800 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodbury, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Smithville, Woodbury and Rock Island State Park.

LAT...LON 3605 8568 3592 8566 3590 8565 3589 8567
      3589 8564 3588 8564 3585 8567 3585 8563
      3583 8565 3583 8568 3582 8564 3580 8562
      3575 8561 3574 8604 3592 8606
TIME...MOT...LOC 0012Z 253DEG 16KT 3584 8600

Barnwell

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:03 PM CDTAreal Flood AdvisoryOHXJackson, Putnam3 hr
May 31, 7:11 PM CDTSpecial Weather StatementOHXCumberland, White49 min
May 31, 7:28 PM CDTSpecial Weather StatementOHXSmith47 min
May 31, 7:36 PM CDTSpecial Weather StatementOHXGrundy39 min
May 31, 7:38 PM CDTSpecial Weather StatementOHXWarren52 min
May 31, 7:46 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy44 min
May 31, 8:00 PM CDTSpecial Weather StatementOHXCumberland, White45 min
May 31, 8:06 PM CDTAreal Flood AdvisoryOHXDeKalb, Putnam, White3 hr
May 31, 8:22 PM CDTSpecial Weather StatementOHXGrundy38 min
May 31, 8:42 PM CDTSpecial Weather StatementOHXCumberland, Van Buren48 min
May 31, 8:46 PM CDTSpecial Weather StatementOHXCoffee44 min
May 31, 9:20 PM CDTSpecial Weather StatementOHXCoffee, Grundy40 min
May 31, 9:52 PM CDTAreal Flood AdvisoryOHXCoffee, Grundy113 min
Jun 1, 12:08 AM CDTSpecial Weather StatementOHXHouston, Stewart67 min
Jun 1, 1:56 AM CDTSpecial Weather StatementOHXDavidson34 min
Jun 1, 1:58 AM CDTSpecial Weather StatementOHXCheatham, Dickson32 min
Jun 1, 2:18 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Williamson27 min
Jun 1, 2:21 AM CDTSpecial Weather StatementOHXHumphreys, Perry24 min
Jun 1, 2:27 AM CDTSpecial Weather StatementOHXDavidson, Robertson, Williamson48 min
Jun 1, 2:39 AM CDTSpecial Weather StatementOHXPickett51 min
Jun 1, 2:55 AM CDTSpecial Weather StatementOHXDavidson, Macon, Sumner, Trousdale, Williamson, Wilson65 min
Jun 1, 3:04 AM CDTSpecial Weather StatementOHXPutnam26 min
Jun 1, 3:11 AM CDTSpecial Weather StatementOHXCannon34 min
Jun 1, 3:43 AM CDTSpecial Weather StatementOHXRutherford, Smith, Wilson47 min
Jun 1, 3:50 AM CDTSpecial Weather StatementOHXGiles, Lawrence, Lewis, Marshall, Maury, Wayne55 min
Jun 1, 3:58 AM CDTSpecial Weather StatementOHXCannon, DeKalb47 min
Jun 1, 4:28 AM CDTSpecial Weather StatementOHXCumberland, White32 min
Jun 1, 4:42 AM CDTSpecial Weather StatementOHXGiles, Marshall18 min
Jun 1, 5:53 AM CDTSpecial Weather StatementOHXGrundy22 min

Nearby

Special Weather Statements in Tennessee, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.